Association between ACE inhibitors use and headache caused by nitrates among hypertensive patients: results from the Italian group of pharmacoepidemiology in the elderly (GIFA)

Graziano Onder, Giovanni Gambassi, Roberto Bernabei, Alessia Federici, Anna Savo, Pierugo Carbonin, M Pahor

Risultato della ricerca: Contributo in rivistaArticolo in rivista

17 Citazioni (Scopus)

Abstract

Treatment with ACE inhibitors has shown to be effective in the prophylaxis of migraine attacks. The aim of this study was to explore whether among hospitalized hypertensive patients use of ACE inhibitors may reduce the risk of headache caused by nitrates. To this end, we used the GIFA database, that includes patients admitted to academic medical centres throughout Italy. We studied 1537 patients (mean age 75 +/- 10 years) receiving treatment with nitrates during a hospital stay and diagnosed with hypertension. Headaches that had a probable or definite causal relation with nitrates use based on the Naranjo algorithm were considered for this analysis. Of the total enrolled sample, 762 patients (50%) used ACE inhibitors during hospital stay. Headache caused by nitrates was recorded in 12/762 (1.6%) ACE inhibitor users and in 24/775 (3.2%) other participants (P = 0.049). After adjusting for potential confounders, ACE inhibitors use was associated with a significantly lower risk of headache (OR 0.43; 95% Confidence Intervals: 0.20-0.90). This result was confirmed if ACE inhibitors use was compared with use of other antihypertensive agents (OR 0.44; 95% CI 0.20-0.95). In conclusion, this study suggests that among hypertensive subjects use of ACE inhibitors is associated with a reduced risk of headache caused by nitrates.
Lingua originaleEnglish
pagine (da-a)901-906
Numero di pagine6
RivistaCephalalgia
Volume23
Stato di pubblicazionePubblicato - 2003

Keywords

  • Aged
  • Aged, 80 and over
  • Angiotensin-Converting Enzyme Inhibitors
  • Antihypertensive Agents
  • Female
  • Headache
  • Humans
  • Hypertension
  • Italy
  • Male
  • Middle Aged
  • Nitrates
  • Pharmacoepidemiology

Fingerprint

Entra nei temi di ricerca di 'Association between ACE inhibitors use and headache caused by nitrates among hypertensive patients: results from the Italian group of pharmacoepidemiology in the elderly (GIFA)'. Insieme formano una fingerprint unica.

Cita questo